Sunday, August 16, 2009

Side Effects are Generally Mild

"Side effects are generally mild and may include..."

How many times have you heard those words, or something like unto them, on a TV ad?

Of course, nobody expects to be the one to get the side effects. I sometimes talk myself out of expecting them even when the chances of side effects are high.

Rhemashope posted recently about the difficult decisions they're facing about epilepsy meds for Rhema -- difficult in large part because of side effects and dependency issues. Mama Edge has posted repeatedly about meds and her guys. Same with Niksmom: poor Nik has had some harrowing stuff around his meds. And these are but a few examples.

Over here, we've had a nice run of stability with Joy's epilepsy meds. It makes one forget how rough it can be to start a new one, or a new combo, and try to track what is working and what is side-effect and what is just the quotidian sliding of switches on her mixer board. Once she's been seizure-free a full year (which, Lord willin' and the creek don' rise, comes up in less than a month), our neurologist wants to talk with us about reducing medication levels. Yipe. Yipe. Yipe. That's change I think I'm going to have trouble believing in...

But that's not actually exactly upon us yet. So why am I writing all this now?

Well, JoyDad had a little adventure this past week. He started on a new medication, prescribed but also available over the counter (OTC), where "side effects are generally mild." You basically don't expect big problems when you take it.

The night after he started taking the stuff, he got a fever & chills, coughing, shortness of breath, had an awful night. In the morning he called the whoever was on-call at his clinic (weekend, of course), only to be told something vague, probably ought to stop taking the medication just in case and call the doctor on Monday. He stopped the meds, started feeling better, didn't actually miss any work, forgot to make the call, convinced himself that he'd been on the wrong end of coincidence and a virus, and re-started the medication.

This landed him in the emergency room Tuesday evening, tight-chestedly gasping for breath and coughing up things one hadn't oughtta be coughing up.

Fortunately he's OK, treated & released that evening, though he hasn't entirely shaken the cough yet. We're intensely grateful to the retired-nurse neighbor who dropped everything on a moment's notice and gave him a ride to the hospital, so I didn't have to cancel a barista and drag the kids along for the emergency room experience!

The drug in question? Prilosec. Common OTC antacid.

Be careful out there, folks, any time you or your kiddo starts some new drug, prescription or OTC or herbal supplement or whatever. Side effects may be uncommon. But with most meds -- they're entirely possible, and you just might be the one to land on the wrong side of the statistics.

5 comments:

therextras said...

Much thanks for this useful post, JM.

I have found, also, the need to read the 'inactive ingredients' list - requiring one to ask the pharmacist for the product insert. (Not always a well-received request.) Lactose is a common 'filler' in many meds.

"quotidian"? Where's my dictionary? You are SUCH a librarian.

Thank goodness JD got good care and I like neighbors who help my friends, too. I hope JD got relief from some other antacid since this happened.

Thank you, too, for shouting out to three other Moms who pioneer the life of parents managing meds for their children. (Shameless plug, yes, but MiaHysteria let me get away with it, so I thought I'd do it again.)
BRatK

Niksmom said...

Yikes, I'm glad your husband is ok! It's so true that ANY medication or new substance (herbal, nutritional supplement, whatever) should be used with caution and keen observation.

We've had to check ingredients on generic meds that are prescribed for Nik (and for me) to avoid any allergens. It's a PITA but well worth the extra effort.

Thanks, too, for the shout-out. I'm happy to report that things are much better these days. After a bit of a Goldilocks' type adventure, we found the one that seems "just right" for Nik. WHEW.

jesswilson said...

oh thank goodness he's ok .. so tough to know

rhemashope said...

I used to have so much faith in meds - that was before my family actually had to take them. Nowadays it seems a paradoxical effect or negative side effects are the norm and not the exception.

How very scary for JoyDad and thank God he got medical attention right away. Just the other day I was wondering when the year anniversary of no seizures would be for Joy - I knew it was coming up!

pixiemama said...

I'm so sorry to hear JD had to go through this!

Another med to be VERY careful with is the VERY common - Tylenol. Taking too much at ANY time can cause fatal liver damage. And the big problem with it is that it's often mixed with other medications, like pain killers and cold meds. It's crazy. You can walk into any pharmacy and buy this stuff OTC with the belief that it's completely safe.

Glad everyone is OK. Waiting anxiously for news of that anniversary!